Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

May 25, 2002Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2002, 7:00 PM CDT for Ector County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 7:00 PM CDT (00:00 UTC)
Expired
May 25, 2002, 7:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:33 PM CDTHail 1.75Penwell, TX
May 25, 7:33 PM CDTThunderstorm Wind 52 EPenwell, TX
May 25, 7:35 PM CDTHail 1.75Odessa, TXLarge hail to the size of golfballs was reported to accumulate up to 3 inches deep on Interstate 20. Ice slick roadways resulted in numerous car accidents, with the interstate being closed west of Odessa.
May 25, 7:40 PM CDTHail 1.75Goldsmith, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 260000
SVRMAF
TXC135-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF PENWELL...OR ABOUT 14 MILES
  NORTHEAST OF MONAHANS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ODESSA...PENWELL...NOTREES...AND WEST ODESSA   

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3206 10279 3166 10279 3169 10239 3207 10234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:35 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 25, 4:35 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
435 PM CDT SAT MAY 25 2002

...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #330 UNTIL 10 PM CDT...

PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.

THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO.  THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.

THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.

WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.

WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  61/84/62/85  3343
LSA  58/83/60/84  2253
6R6  64/86/65/87  5222
MRF  52/83/53/84  2222
CNM  57/86/61/88  1252

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT TXZ-061>063-067>070-074-075-
     081-082
NM...NONE.

12

In the hours before

Special weather statement, May 25, 3:51 PM CDT, 3 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT SAT MAY 25 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA
THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS
THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER
THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL
INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY
FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS.

.THREATS...
THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO
SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL
AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

PLATT
Special weather statement, May 25, 3:52 PM CDT, 3 hours 8 minutes before
TXZ061>063-067>070-074-075-081-082-260300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...PECOS AND TERRELL

IN WEST TEXAS...

CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...
GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, May 25, 5:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    16 ENE TERLINGUA          TX   1 INCH HAIL
05/25/02   BREWSTER                       HAIL COVERED ROAD INTO
                                          TERLINGUA RANCH LODGE
                                          FOR A DISTANCE OF
                                          NEARLY 10 MILES.
Local storm report, May 25, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    16 ENE TERLINGUA          TX   1 INCH HAIL
05/25/02   BREWSTER                       REPORTED FROM TERLINGUA
                                          RANCH LODGE RESTAURANT.
                                          EVENT DURATION 15
                                          MINUTES.

0600 PM    7 NE BIG BEND NATIONAL PA TX   FLOOD
05/25/02   BREWSTER                       WATER REACHING BASE OF
                                          TORNILLO CREEK BRIDGE
                                          AT NORTH HIGHWAY IN BIG
                                          BEND NATIONAL PARK.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:45 PM CDTSevere Thunderstorm WarningMAFEctor, Midland60 min
May 25, 7:51 PM CDTFlash Flood WarningMAFEctor, Midland114 min
May 25, 9:27 PM CDTFlash Flood WarningMAFCrane3 hr
May 25, 9:46 PM CDTFlash Flood WarningMAFEctor3 hr
May 26, 3:37 PM CDTSevere Thunderstorm WarningMAFWard, Winkler38 min
May 26, 3:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 26, 5:31 PM CDTSevere Thunderstorm WarningMAFBrewster44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.